MAUDE Adverse Event Report: BIOTRONIK AG, BUELACH, SWITZERLAND PK PAPYRUS US 3.5/15; COVERED CORONARY STENT

BIOTRONIK AG, BUELACH, SWITZERLAND PK PAPYRUS US 3.5/15; COVERED CORONARY STENT
Model Number 434889
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 04/06/2023
Type of Reportable Event Serious Injury
Event or Problem Description
During treatment of a perforation in the lad, the pk papyrus covered stent system broke in two parts and one portion of the stent remained inside the patient.Patient was transferred to medicaid managed care (mmc) for a coronary artery bypass grafting (cabg).
 
Additional Manufacturer Narrative
(b)(6) 2023 the exact sequence in which the instruments where used in the patient could not be reconstructed as the hospital did not provide any further information about this case.The physician intended to treat a severely calcified lesion (99 percent stenosis degree, 3.0 mm reference vessel diameter, 20 mm lesion length) in a severely tortuous part of the proximal to medial lad during which a coronary artery perforation occurred (no perforation details available as the hospital refused to provide further information).One pk papyrus (3.0/15, unknown lot) was successfully implanted in order to seal the perforation.Another pk papyrus (reported under 1028232-2023-03389) was attempted to be implanted to further seal the perforation but dislodged unnoticed inside of the abbott copilot hemostatic valve.According to the provided information, the complaint instrument was introduced into the patients body and was advanced towards the target lesion.It is reported that the shaft of the complaint instrument broke, and the distal part remained inside of the patient.It could not be clarified if the shaft broke during the advancement or during withdrawal.The distal fragment could not be retrieved, and the patient had to be transferred to another hospital for cabg surgery.The affected pk papyrus stent system was returned to biotronik and subjected to a detailed technical investigation.Images of the case such as angiographies could not be obtained.The provided clinical information (pk papyrus device registration, follow-up form) was reviewed to establish whether a device deficiency contributed to this event.The technical investigation revealed that the hypotube has fractured about 108.8 cm distal to the kink protector.At the fracture sites the cross-section of the hypotube is no longer circular but compressed into an ellipse and the polymer coating is plastically deformed.In addition, the hypotube was found kinked close to the fracture site.The findings indicate that the hypotube most probably fractured as a result of significant force.The distal fragment was not returned.Review of the product release documentation confirmed that the device was manufactured according to specifications and fulfilled all the requirements of in?process and final inspection.Based on the conducted investigations and the review of the provided documentation, no manufacturing related root cause could be identified.The root cause for the complaint event is most likely related to the handling of the device.Please note that the ifu advises the user to exercise care during device handling to reduce the possibility of accidental breakage, bending or kinking of the stent system shaft.Pk papyrus is indicated for the treatment of acute perforations of native coronary arteries and coronary bypass grafts in vessels 2.5 to 5.0 mm in diameter.As such, this device is typically used in emergent response to a life-threatening adverse procedural event unrelated to use of the pk papyrus.

Brand Name
PK PAPYRUS US 3.5/15
Common Device Name
COVERED CORONARY STENT
Manufacturer (Section D)
BIOTRONIK AG, BUELACH, SWITZERLAND
ackerstrasse 6
buelach CH-81 80
CH  CH-8180
Manufacturer Contact
6024 jean road
lake oswego, OR 97035
8772459800
MDR Report Key16848157
Report Number1028232-2023-02181
Device Sequence Number7637211
Product Code NIV
UDI-Device Identifier07640130447172
UDI-Public(01)07640130447172(17)2411
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
H170004
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/20/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/08/2024
Device Model Number434889
Device Catalogue NumberSEE MODEL NO.
Device Lot Number10221649
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/10/2023
Supplement Date Received by Manufacturer07/17/2023
Initial Report FDA Received Date05/01/2023
Supplement Report FDA Received Date07/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/10/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient Age71 YR
Patient SexFemale